Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Is there a possibility of drug resistance?
Mar 15, 2006

Hi Doctor,

Thank you for every experts advice in this forum

I brought my husband for check up last week, his CD4 count increase from 50 to 58, doctor is not happy with the figure, taken Viral Load test was taken, results will be out later. As according to doctor, if Viral Load shows bad result, it means drug resistance had occurred and it is the time to change the medicine. The problem is, if we proceed to change the medicine, it will be having drug interaction with TB medicine, he is on third month TB treatment right now.

Before I proceed to ask my questions, I would give the details of his illness and medication as below:-

6 June 2005 => Diagnose AIDS with CD4 only 7 22 June 2005 => Start HAART treatment with of Efavirenz, Lamivudine, Zidovudine 28 June 2005 => Viral Load test shows 147 only (The test was taken one week after the commence of HAART, no base line for Viral Load) 27 Sept 2005 => CD4 increase from 7 to 50 11 Oct 2005 => Symptoms of TB infections appeared, but GHs doctor cant diagnose anything 13 Dec 2005 => Diagnose TB in private hospital, start treatment immediately, add 200mg of Enfavirenz. (Still having low grade fever till mid of Feb, the temperature drop from 37.4 to 37.2) 27 Feb 2006 => Taken CD4 test, results was given March 7 shows 58 only. 7 March 2006 => Taken Viral Load test, pending for result.

My husband is very weak since the first diagnosis. We keep encourage him until he feel better lately. But yesterday result made him feel depress again.

He is having TB symptoms on Oct last year, but start treatment only on Dec, there is a delay of 2 months, in addition to this, his response to TB medicine is a bit slow, after two months treatment, then only his body temperature is under control. Besides, my understanding is, when HIVers diagnose TB, it makes the HIV virus more active and vice versa. Based on the above points, I would expect there is a drop of CD4 count. But the result shows an increase of 8, anyhow Doctor is very unhappy with the slow improvement, suspecting drug resistance had occurred, anyhow have to wait until the Viral Load test result. But Doctors worry had made my husband feel depress while waiting for the viral load test results which will be 2 weeks later.

I keep consoling my husband. But I am not sure of my understanding and assumptions are correct. Could you please give us your expertise view in the increase of CD4 from 50 to 58? Have asked the doctor for the CD4% but not available.

Should we feel worry on this? Will drug resistance occur so fast despite 100% adherence on HAART medicine? One week after HAART, viral load figure shows 147 should indicate a good response of the medicine, can I assume drug resistance wont happen so fast? What would you guess or expect on the viral load figure? Would you expert a high figure based on the slow increase in the CD4 or still undetectable? I thought we shouldnt make a decision just based on 1 lab test, right ?

I know I should sit down and wait for the viral load test report. But it is a tough time for me and my husband especially, therefore your advice means a lot to me. Hope you dont mind to help. I am crying..

Highly appreciated your fast action.

Thank you very much in advance.

Response from Dr. Sherer

Sometime waiting for clinical information like this is the most difficult part of living with HIV.

You should not despair at this moment. You are right that the very low viral load was a positive sign, as was the prompt increase in the CD4 cell count. One would expect a delayed response to HAART, including a blunted CD4 cell response, in the event of active tuberculosis, and he is much better off having this diagnosis, and having it treated.

Resistance is a less likely cause of the blunted response at this point, though it is always a consideration. More likely is the impact of his TB infection.

Finally, I gather from your email that he and his doctor have a second line regimen available, most likely a protease inhibitor. You are correct that there are difficult drug interactions with these medicines and rifampin (or rifampicin) - however, it is important and helpful that your husband has been able to take the first two months of TB therapy with a rifampin-containing regimen. There are options available to your doctor for the completion of his TB therapy that do not include rifampin.

This is still a very delicate period in his care. You can do your best to help him stay 100% adherent to his HIV meds and his TB meds. I suggest you await the next laboratory tests hopefully. There remains the good possibility that he will respond further.

I urge you to talk to your doctor about these questions and this response.


Previous
Drug resistance development possibilities?
Next
Phase III Study of TMC114 TMC125

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement